Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 58, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 4, 2018, 11:05 PM CDT for 4 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2018, 11:05 PM CDT (04:05 UTC)
- Expired
- Sep 5, 2018, 2:03 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
787
WGUS53 KGLD 050405
FFWGLD
KSC063-109-179-193-051000-
/O.NEW.KGLD.FF.W.0058.180905T0405Z-180905T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1105 PM CDT TUE SEP 4 2018
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southern Thomas County in northwestern Kansas...
Logan County in west central Kansas...
Southern Sheridan County in northwestern Kansas...
Gove County in west central Kansas...
* Until 500 AM CDT.
* At 1104 PM CDT, Doppler radar indicated nearly stationary
thunderstorms producing torrential rain across the warned area. Up
to two inches of rain have already fallen. Additional rainfall
amounts of one to two inches are expected. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Colby, Oakley, Hoxie, Quinter, Grainfield, Grinnell and Gove.
This includes Interstate 70 in Kansas between mile markers 54 and
109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3907 10018 3889 10035 3877 10055 3871 10083
3870 10107 3874 10129 3885 10139 3894 10140
3905 10137 3917 10131 3927 10120 3936 10107
3943 10087 3943 10061 3939 10034 3923 10016
3915 10016
$$
Vincent2 follow-up statements
820
WGUS73 KGLD 050431
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1131 PM CDT TUE SEP 4 2018
KSC063-109-179-193-051000-
/O.CON.KGLD.FF.W.0058.000000T0000Z-180905T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Logan KS-Sheridan KS-Gove KS-
1131 PM CDT TUE SEP 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN THOMAS...LOGAN...SOUTHERN SHERIDAN AND GOVE COUNTIES...
At 1125 PM CDT, Doppler radar indicated thunderstorms producing
torrential rainfall across the warned area. Up to two inches of rain
have already fallen. Additional rainfall amounts of one to two
inches will be possible as these storms track east along Interstate
70 from Oakley toward Quinter. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Oakley, Hoxie, Quinter, Grainfield, Grinnell, Gove and Winona.
This includes Interstate 70 in Kansas between mile markers 64 and
109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3907 10018 3889 10035 3877 10055 3871 10083
3870 10107 3874 10129 3885 10139 3894 10140
3905 10137 3917 10131 3920 10128 3923 10119
3927 10096 3931 10080 3938 10068 3943 10064
3942 10056 3939 10034 3923 10016 3915 10016
$$
Vincent405
WGUS73 KGLD 050703
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
203 AM CDT WED SEP 5 2018
KSC063-109-179-193-050713-
/O.CAN.KGLD.FF.W.0058.000000T0000Z-180905T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Logan KS-Sheridan KS-Gove KS-
203 AM CDT WED SEP 5 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN THOMAS...LOGAN...SOUTHERN
SHERIDAN AND GOVE COUNTIES IS CANCELLED...
The heavy rain has ended, and moved to the east of the warning area.
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3907 10018 3889 10035 3877 10055 3871 10083
3870 10107 3874 10129 3885 10139 3894 10140
3905 10137 3917 10131 3920 10128 3923 10119
3927 10096 3931 10080 3938 10068 3943 10064
3942 10056 3939 10034 3923 10016 3915 10016
$$
BullerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 8:40 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 4, 8:40 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
740 PM MDT Tue Sep 4 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MDT Tue Sep 4 2018
Little has changed from previous thinking. Convection has
initiated along the prefrontal trough in northeast Colorado as
well as in an area of surface convergence in the north central
part of the forecast area. Severe parameters are only marginally
supportive so any threat of wind/hail will be limited to the late
afternoon and early evening hours, before transitioning to a
heavy rain and flash flood threat due to precipitable water values
in excess of one inch and up to two inches in the far east
combined with slow storm motions and some training. Storms will
persist well into the overnight hours as a surface cold front
slowly moves through the region. Areas of fog will likely develop
once again with low level moisture/surface cooling behind the
front/light winds.
Wednesday will be cool and cloudy with rain chances continuing.
However, trend will be for the heavy precipitation axis to move
east and south of the area with the front, so do not think there
will be a flash flood threat on Wednesday. Given cooler
temperatures and clouds, instability will be quite limited, so
despite some decent post frontal shear do not anticipate severe
storms either. High temperatures will only be in the upper 60s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 211 PM MDT Tue Sep 4 2018
A cold front moving through the region Wednesday will give us a
chance for a few showers and thunderstorms over the CWA. A few
storms could linger into Thursday morning.
A mid level trough will move through the CWA Thursday and the cold
front will push out of the region. High temperatures will be below
normal, only reaching the upper 60s to lower 70s.
A weak ridge sets up over the central CONUS Friday. Precipitation
chances will diminish through the afternoon and evening hours.
Friday will begin a gradual warming trend with highs returning to
near normal, in the mid 80s, on Sunday.
Westerly flow to begin the week will allow temperatures to remain
warm in the 80s to low 90s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 730 PM MDT Tue Sep 4 2018
Thunderstorms will affect the GLD terminal through 03-05Z this
evening, with activity gradually shifting south/east overnight.
Thunderstorms are far less likely to affect the MCK terminal this
evening/tonight. Otherwise, expect IFR ceilings to develop around
or shortly before sunrise Wed morning, with gradual improvement
to MVFR by late morning, though further improvement may not occur
until early/mid afternoon. Isolated thunderstorms will remain
possible at either terminal late Wed afternoon and evening,
however, confidence is too low to warrant explicit mention at this
time. Light/variable winds this evening and tonight will shift to
the N/NNE and increase to 15-18 knots between 12-15Z Wed, becoming
NE at ~15 knots by early afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT Wednesday for KSZ002>004-
014>016-028-029-042.
CO...NONE.
NE...Flash Flood Watch until 7 AM CDT Wednesday for NEZ080-081.
&&
SHORT TERM...024
LONG TERM...AW
AVIATION...VINCENTHazardous weather outlook, Sep 4, 10:41 PM CDT, 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 941 PM MDT Tue Sep 4 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060345- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 941 PM MDT Tue Sep 4 2018 /1041 PM CDT Tue Sep 4 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...OVERNIGHT... A Flash Flood Watch remains in effect through sunrise Wednesday morning for portions of northwest Kansas and southwest Nebraska, primarily along and east of Highway 27. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Locally heavy rainfall will remain possible in association with slow moving thunderstorms on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Vincent
In the hours before
Special weather statement, Sep 4, 7:56 PM CDT, 3 hours 9 minutes before
Special Weather Statement National Weather Service Goodland KS 656 PM MDT TUE SEP 4 2018 COZ092-050130- Cheyenne County CO- 656 PM MDT TUE SEP 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 730 PM MDT... At 656 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Brandon, or 14 miles southwest of Cheyenne Wells. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Cheyenne County in east central Colorado. This includes Highway 385 between mile markers 136 and 142. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3861 10265 3872 10260 3871 10227 3861 10233 TIME...MOT...LOC 0056Z 197DEG 1KT 3863 10247 Husted
Special weather statement, Sep 4, 8:10 PM CDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Goodland KS 710 PM MDT TUE SEP 4 2018 COZ091-050130- Kit Carson County CO- 710 PM MDT TUE SEP 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 730 PM MDT... At 710 PM MDT, Doppler radar was tracking a strong thunderstorm near Stratton. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratton and Vona. This includes Interstate 70 in Colorado between mile markers 411 and 426. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3935 10272 3934 10246 3913 10254 3920 10285 TIME...MOT...LOC 0110Z 033DEG 1KT 3926 10265 Husted
Special weather statement, Sep 4, 8:30 PM CDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Goodland KS 830 PM CDT TUE SEP 4 2018 KSZ004-050145- Norton KS- 830 PM CDT TUE SEP 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NORTON COUNTY UNTIL 845 PM CDT... At 830 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles south of Hendley to 6 miles east of Clayton. Movement was east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Norton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3963 9990 3963 10016 4000 10002 4000 9976 TIME...MOT...LOC 0130Z 251DEG 7KT 3998 9995 3972 10005 Husted
Special weather statement, Sep 4, 9:02 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
802 PM MDT TUE SEP 4 2018
COZ091-092-050230-
Kit Carson County CO-Cheyenne County CO-
802 PM MDT TUE SEP 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 830
PM MDT...
At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Bethune, or 17 miles southwest of Burlington, moving
north at 5 mph.
Torrential rainfall and wind gusts up to 40 mph can be expected
in association with this storm.
This storm will remain over mainly rural areas of north central
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.
This includes Highway 385 between mile markers 162 and 164, and
between mile markers 176 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3899 10232 3896 10240 3898 10250 3904 10253
3922 10248 3919 10226
TIME...MOT...LOC 0200Z 190DEG 5KT 3907 10241
VincentSpecial weather statement, Sep 4, 9:10 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
910 PM CDT TUE SEP 4 2018
KSZ003-004-015-016-050300-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
910 PM CDT TUE SEP 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTON...SHERIDAN...SOUTHEASTERN
DECATUR AND NORTHWESTERN GRAHAM COUNTIES UNTIL 1000 PM CDT...
At 907 PM CDT, Doppler radar indicated a line of thunderstorms
extending northeast from Hoxie to Norton. This line of storms was
nearly stationary.
Torrential rainfall, frequent lightning, and wind gusts up to 45 mph
can be expected with these storms.
Locations impacted include...
Norton, Hoxie, Grinnell, Almena, Lenora, Morland and Norcatur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3958 9988 3914 10016 3913 10072 3932 10072
4000 10018 4000 9962
TIME...MOT...LOC 0207Z 217DEG 8KT 3945 10037
VincentSpecial weather statement, Sep 4, 9:38 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
838 PM MDT TUE SEP 4 2018
KSZ014-027-028-050315-
Wallace KS-Thomas KS-Logan KS-
838 PM MDT TUE SEP 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...SOUTHERN
THOMAS AND NORTHERN LOGAN COUNTIES UNTIL 915 PM MDT/1015 PM CDT/...
At 836 PM MDT/936 PM CDT/, Doppler radar was tracking thunderstorms
along a line extending from Oakley to Wallace. Movement was north at
5 mph.
Torrential rainfall and wind gusts up to 40 mph are expected with
these storms.
Locations impacted include...
Oakley, Sharon Springs, Winona, Monument and Wallace.
This includes Interstate 70 in Kansas between mile markers 64 and
71, and US Highway 40 between Wallace and Oakley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3907 10180 3914 10139 3929 10087 3908 10085
3886 10174
TIME...MOT...LOC 0236Z 158DEG 6KT 3913 10099 3898 10165
VincentThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:12 PM CDT | Special Weather Statement | GLD | Cheyenne | 18 min |
| Sep 4, 7:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 24 min |
| Sep 4, 8:30 PM CDT | Special Weather Statement | GLD | Norton | 15 min |
| Sep 4, 9:10 PM CDT | Special Weather Statement | GLD | Norton, Sheridan | 50 min |
| Sep 4, 9:20 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 5 hr |
| Sep 4, 9:38 PM CDT | Special Weather Statement | GLD | Logan | 37 min |
| Sep 4, 9:54 PM CDT | Flash Flood Warning | GLD | Logan, Thomas, Wallace | 4 hr |
| Sep 5, 2:08 AM CDT | Flash Flood Warning | GLD | Gove, Graham, Norton, Sheridan | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.